Alert archive / Texas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 128, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 12, 2000, 8:10 PM CDT for Culberson County, Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 12, 2000, 8:10 PM CDT (01:10 UTC)
- Expired
- Oct 12, 2000, 9:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Culberson County, TX
The radar
The El Paso radar (KEPZ), 184 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 12, 8:35 PM CDT | Hail 0.75 | Pine Spgs, TX | A severe thunderstorm moved northeast from Hudspeth County into Culberson County and moved across Guadalupe Mountains National Park. Dime size hail was reported at the ranger station at Pine Springs. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 1.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 2512 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 130116
SVRMAF
TXC109-130200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
810 PM CDT THU OCT 12 2000
THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CULBERSON COUNTY IN TEXAS
* UNTIL 800 PM MDT
* AT 713 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF PINE SPRINGS...MOVING
NORTHEAST AT 20 MPH.
* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
PINE SPRINGS.
ONE INCH HAIL...BRIEF VERY HEAVY RAIN...AND WIND GUSTS UP TO NEAR 60
MPH CAN BE EXPECTED IN THE WARNED AREA.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 57 MPH...DEADLY LIGHTNING...ANDH VERY HEAVY RAIN.
LAT...LON 3181 10494 3150 10484 3166 10449 3200 10438
3199 10492What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 3:43 PM CDT, 4 hours 27 minutes earlier.
Area forecast discussion, Oct 12, 3:43 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 343 PM CDT THU OCT 12 2000 SHORT TERM... GULF STRATUS HAS BURNED OFF ACROSS ALL BUT MOST OF TERRELL COUNTY AT THIS TIME...BUT WE EXPECT TO SEE THE LOW STRATUS COME SCREAMING BACK OVER THE PLAINS LATER TONIGHT AS THE LOW LEVEL JET STRENGTHENS. THIS WILL RESULT IN ANOTHER ROUND OF MVFR TO IFR CIGS AND PATCHY FOG REDUCING VISIBILITIES DOWN TO IFR OVERNIGHT. MEANWHILE...MID LEVEL LAPSE RATES HAVE STEEPENED A BIT OVER THE WESTERN CWFA...AND THIS ALONG WITH A BIT OF LOW LEVEL WARM AIR ADVECTION TONIGHT SHOULD BE ENOUGH TO WARRANT A SLIGHT CHANCE OF TSRA/SHRA ACROSS MAINLY THE NORTHWESTERN TWO-THIRDS OF THE FORECAST AREA. LOW LEVEL WINDS SHOULD DECOUPLE AROUND SUNSET AND ARE EXPECTED TO FALL BELOW LAKE CAUTION CRITERIA THIS EVENING. LONG TERM... THE CLOSED LOW OVER THE NORTHERN ROCKIES THIS MORNING SHOULD BEGIN TO SHEAR OUT AND LIFT EASTWARD THIS WEEKEND IN RESPONSE TO A DEEPENING LOW OVER THE GULF OF ALASKA. MEANWHILE...A PACIFIC FRONT WILL DEVELOP ACROSS THE HIGH PLAINS AND TRANSLATE INTO SOUTHEASTERN NEW MEXICO TOMORROW...AND ROUGHLY FROM THE DAVIS MOUNTAINS NORTHEAST INTO WESTERN OKLAHOMA FRIDAY NIGHT. LIKE THE PAST FEW DAYS...THE GULF STRATUS SHOULD MIX/BURN OFF FROM WEST TO EAST DURING THE LATE MORNING HOURS FRIDAY. THIS IN TURN SHOULD LIMIT INSTABILITIES SOMEWHAT...BUT MID LEVEL LAPSE RATES SHOULD INCREASE A BIT AS THE RIGHT ENTRANCE REGION OF THE UPPER JET NEARS THE AREA. THE FRONT IS EXPECTED TO OOZE INTO THE LOW LEVEL THETAE RIDGE...CONSEQUENTLY WE EXPECT SCATTERED TSRA TO DEVELOP ALONG AND SOUTH OF FRONT FRIDAY AFTERNOON. RIGHT NOW IT LOOKS LIKE A NON-SEVERE MULTICELL CONVECTIVE MODE GIVEN THE MODEST INSTABILITY. THE BEST PHASING BETWEEN UPPER LEVEL DYNAMICAL AND LOW LEVEL KINEMATIC FORCING WILL BE FRIDAY NIGHT OVER THE NORTHERN HALF OF THE CWFA. BY THIS TIME...THE PACIFIC FRONT SHOULD BECOME MORE OR LESS STATIONARY...BUT WHERE? WITH FORECAST PRECIPITABLE WATER VALUES ABOVE 2.5 CM...DIFLUENT 1000/500 MB THICKNESSES...AND RESPECTABLE LOW LEVEL MOISTURE TRANSPORT INTO THE BOUNDARY...THE POTENTIAL EXISTS FOR EXCESSIVE RAINFALL...MOST LIKELY FROM THE UPPER TRANS PECOS REGION NORTHEAST INTO THE WESTERN LOW ROLLING PLAINS. BECAUSE THERE'S SOME UNCERTAINTY AS TO THE EXACT POSITION OF THE FRONT FRIDAY NIGHT... WE'LL HOLD OFF MENTIONING HEAVY RAINFALL IN THE ZONES...BUT IT IS A POSSIBILITY...STAY TUNED. WE WILL LEAVE POPS AT CHANCE CATEGORY FRIDAY NIGHT INTO SATURDAY...BUT THIS MAY NEED TO BE RAISED LATER. REAL LONG TERM... THE PACIFIC FRONT SHOULD BEGIN TO BEGIN DIFFUSE AND LIFT NORTHWARD SATURDAY IN RESPONSE TO A SHORTWAVE TROUGH FORECAST TO TRANSLATE OVER NORTHERN CALIFORNIA NORTH INTO WASHINGTON. MEANWHILE...WE START TO SEE MORE OF A SPLIT FLOW SITUATION DEVELOPING...AND GIVEN MINOR SHORTWAVE TROUGHS EMBEDDED IN THIS FLOW AND CONTINUING MOIST GULF INFLOW...WE FEEL REASONABLY CONFIDENT IN MAINTAINING AT LEAST A SLIGHT CHANCE OF SHRA/TSRA AREAWIDE THROUGH TUESDAY. UPPER HEIGHTS BEGIN TO LOWER ONCE AGAIN ACROSS THE PACIFIC COAST EARLY NEXT WEEK... AND WITH SHORTWAVE RIDGING ALOFT OVER THE SOUTHERN PLAINS...WE SHOULD SEE A (HOPEFULLY) TEMPORARY END TO THE RAIN CHANCES WEDNESDAY AND THURSDAY. TEMPERATURES SHOULD REMAIN CLOSE TO SEASONABLE NORMALS THROUGH NEXT WEEK. THAT'S A WRAP...THANX LBB...AND THE SNAP COUNT FOLLOWS...70. THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN NEW MEXICO ZONE FORECAST. MAF 58/75/57/75 2343 LSA 53/74/53/72 2343 E41 59/75/57/75 1343 6R6 60/75/60/75 -132 MRF 48/71/50/72 2222 CNM 56/74/56/73 2232 .MAF... TX...NONE. NM...NONE.
In the hours before
Special weather statement, Oct 12, 3:00 PM CDT, 5 hours 10 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT THU OCT 12 2000 .SYNOPSIS... A PACIFIC COLD FRONT FROM COLORADO TO CENTRAL NEW MEXICO WILL SLOWLY MOVE EASTWARD. A SOUTHEAST TO SOUTH FLOW WILL CONTINUE TO BRING LOW LEVEL MOISTURE...LOW CLOUDS...AND PATCHY FOG TO THE REGION OVERNIGHT. UPPER LEVEL MOISTURE ASSOCIATED WITH THE REMAINS OF TROPICAL DEPRESSION OLIVIA WILL ALSO FLOW OVER THE REGION...PRODUCING A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS OVERNIGHT. .THREATS... LOCALIZED DENSE FOG WILL BE POSSIBLE LATE TONIGHT IN THE PECOS VALLEY. VISIBILITIES IN SOME LOCALES MAY LOCALLY BE REDUCED TO A QUARTER MILE OR LESS...MAKING FOR POTENTIALLY HAZARDOUS TRAVEL. SPOTTER ACTIVATION IS NOT ANTICIPATED LATE TODAY OR TONIGHT. THIS PRODUCT AND OTHER PRODUCTS ISSUED BY THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE CAN BE FOUND ON THE INTERNET AT THE FOLLOWING URL: HTTP://WWW.SRH.NOAA.GOV/MAF 12
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 9:00 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 60 min |
| Oct 12, 10:33 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 57 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.